Oklahoma, 2014

Flash Flood in Oklahoma, July 17, 2014

July 17, 2014 · NWS OUN · 1 event in 1 county or zone

Several hours of heavy rainfall along a slow moving warm front led to localized flash flooding near Walters. At least one high-water rescue was required.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Several hours of heavy rainfall along a slow moving warm front led to localized flash flooding near Walters. At least one high-water rescue was required.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 16, 11:40 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 16, 11:40 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1240 AM CDT THU JUL 17 2014

.AVIATION...
COMPLEX SET OF AVIATION FORECASTS. THERE IS SOME UNCERTAINTIES ON
THE SPECIFIC TIMING OF PRECIPITATION... BUT SHOWERS/STORMS ARE
EXPECTED TO BE THE PREVAILING CONDITION AT MANY OF THE TAF SITES
THIS MORNING AND AFTERNOON. ALTHOUGH SOMEWHAT VARIABLE... CIGS IN
GENERAL WILL BE LOWERING THIS MORNING.

&&

.PREV DISCUSSION... /ISSUED 922 PM CDT WED JUL 16 2014/

UPDATE...
THE ONLY MAJOR CHANGE TO THE GOING FORECAST WAS TO ADJUST POPS TO
ACCOUNT FOR ONGOING LINE OF TRAINING SHOWERS/STORMS ACROSS CENTRAL
OKLAHOMA...AND ADDITIONAL DEVELOPMENT OVER SOUTHERN/SOUTHWESTERN
OKLAHOMA. OVERALL...LATEST GUIDANCE REMAINS CONSISTENT WITH
EXISTING PRECIPITATION FORECAST...AND STILL EXPECT HEAVIEST RAIN
TO FALL ACROSS SOUTHWESTERN...SOUTH CENTRAL...AND SOUTHEASTERN
OKLAHOMA FROM EARLY THURS MORNING THROUGH FRIDAY. WITH THIS IN
MIND...WILL MAINTAIN THE FLASH FLOOD WATCH AND ALLOW OVERNIGHT
SHIFT TO MONITOR FOR ANY POSSIBLE CHANGES.

PREV DISCUSSION... /ISSUED 333 PM CDT WED JUL 16 2014/

DISCUSSION...
THE BIG STORY TODAY IS RAIN. WE EXPECT ONE OR MORE CONVECTIVE
COMPLEXES TO FORM TONIGHT OVER THE HIGH PLAINS...THEN DRIFT SLOWLY
EAST.

A COMBINATION OF AN UPPER-LEVEL WAVE AND LOTS OF LOW-LEVEL
MOISTURE WILL CREATE AN AREA OF WIDESPREAD RAIN OVER THE SOUTHERN
PLAINS TONIGHT THROUGH FRIDAY. THE WAVE WILL MOVE SLOWLY...AS WILL
THE FOCUSING MECHANISMS FOR THE MOISTURE...MEANING THE SURFACE
FRONT AND THE ISENTROPIC LIFT ABOVE IT.

THIS WILL LIKELY RESULT IN SOME AREAS RECEIVING HEAVY OR EXCESSIVE
RAINFALL. WE ALREADY HAVE A FLASH FLOOD WATCH IN EFFECT...AND ITS
GEOGRAPHICAL POSITION AND TIMING STILL LOOK GOOD...SO NO CHANGES
ARE INCLUDED WITH THIS FORECAST. CURRENT RAINFALL FORECASTS NEAR
THE NORTHERN EDGE OF THE WATCH ARE GENERALLY LOWER THAN THOSE
ALONG THE SOUTHERN EDGE...WHICH IS CONSISTENT WITH THE GREATER
AMOUNT OF RECENT RAINFALL IN THE NORTH.

BEYOND FRIDAY...ONLY MINOR ADJUSTMENTS WERE MADE TO THE FORECAST.
OUR EXISTING MAXIMUM TEMPERATURE FORECASTS ARE SIGNIFICANTLY BELOW
GUIDANCE...IN GENERAL...AND THIS MAKES SENSE AFTER A PERIOD OF
SIGNIFICANT RAINFALL.

SEVERE STORMS MAY OCCUR TOMORROW IN OUR TEXAS AND FAR SOUTHEAST
OKLAHOMA COUNTIES AS THE SURFACE FRONT LIFTS NORTHEAST TO THE RED
RIVER AREA...ALLOWING MUCH GREATER SURFACE-BASED INSTABILITY INTO
THE AREA. IF THE FRONT IS SLOWER...OR THE EXPECTED CONVECTIVE
SYSTEMS LEAVE A LOT OF CLOUD COVER...THE RISK OF SEVERE STORMS
WILL BE LOWER.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  80  64  87 /  50  20  10  10
HOBART OK         62  84  65  88 /  30  10   0  10
WICHITA FALLS TX  66  84  66  90 /  60  20  10  10
GAGE OK           59  83  65  90 /  10  10   0  10
PONCA CITY OK     62  80  63  86 /  40  10  10   0
DURANT OK         69  82  67  89 /  90  40  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR OKZ004-009-010-
     014>017-021>025-027>048-050>052.

TX...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR TXZ083-085-086-
     090.

&&
Hazardous weather outlook, Jul 16, 8:42 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
942 PM CDT WED JUL 16 2014

OKZ004>048-050>052-TXZ083>090-181200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
942 PM CDT WED JUL 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...HEAVY RAINFALL AND FLASH FLOODING...
AS A SLOW MOVING UPPER TROUGH APPROACHES THE SOUTHERN PLAINS...ONGOING
SHOWERS AND ISOLATED STORMS FROM CENTRAL THROUGH SOUTHERN AND SOUTHWESTERN
OKLAHOMA WILL PERSIST. MOST OF THE RAINFALL ASSOCIATED WITH THIS ACTIVITY
WILL REMAIN ON THE MODERATE SIDE...THOUGH BRIEF HEAVY DOWNPOURS MAY LEAD
TO MINOR STREET FLOODING AND FLOODING OF LOW LYING AREAS.

OVERNIGHT...A COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEAST FROM THE TEXAS
AND OKLAHOMA PANHANDLES...EVENTUALLY REACHING PARTS OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS AFTER MIDNIGHT. WHILE A FEW STRONG STORMS CONTAINING GUSTY
WINDS WILL BE POSSIBLE...THE MAIN CONCERN WILL BE FOR PROLONGED HEAVY
RAINFALL...ESPECIALLY IN AREAS WHERE STORMS TRAIN OVER THE SAME AREAS FOR SEVERAL
HOURS. ADDITIONAL STORMS WILL LIKELY DEVELOP NORTH OF THIS COMPLEX THROUGH THE
NIGHT...LEADING TO SEVERAL HOURS OF MODERATE TO HEAVY RAINFALL FOR PORTIONS OF
CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. A FLASH FLOOD WATCH IS
IN EFFECT FOR MUCH OF SOUTHERN AND WESTERN OKLAHOMA...AND ADJACENT AREAS OF
NORTHERN TEXAS FOR THE THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS AND FLASH FLOODING...
THURSDAY INTO EARLY FRIDAY...A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO
SLOWLY MOVE THROUGH THE AREA. FLASH FLOODING IS LIKELY IN SOME
AREAS OF WESTERN AND SOUTHERN OKLAHOMA THURSDAY.

RAIN AND THUNDERSTORM CHANCES WILL BE LOW LATE FRIDAY THROUGH TUESDAY WHEN A
RIDGE OF HIGH PRESSURE SLOWLY BUILDS INTO THE AREA.

AREAS THAT RECEIVE HEAVY RAINFALL THURSDAY AND FRIDAY MAY EXPERIENCE FLASH
FLOODING...AND A FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH FRIDAY
AFTERNOON.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

AUSTIN

In the hours before

Special weather statement, Jul 16, 7:31 PM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CDT WED JUL 16 2014

TXZ084-087-170200-
FOARD TX-KNOX TX-
831 PM CDT WED JUL 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR FOARD AND NORTHERN KNOX COUNTIES
UNTIL 900 PM CDT...

AT 830 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES NORTHEAST OF HACKBERRY TO 10 MILES WEST OF TRUSCOTT...MOVING
EAST-NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3405 10005 3414 9985 3409 9977 3410 9966
      3371 9951 3367 9999 3383 10000 3384 10005
TIME...MOT...LOC 0130Z 253DEG 29KT 3396 10008 3375 10000
Special weather statement, Jul 16, 10:25 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1125 PM CDT WED JUL 16 2014

OKZ044-170515-
COTTON OK-
1125 PM CDT WED JUL 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COTTON COUNTY UNTIL
1215 AM CDT...

AT 1125 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF COOKIETOWN...MOVING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL COTTON
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3421 9850 3430 9861 3433 9861 3433 9864
      3434 9865 3442 9860 3442 9857 3433 9842
TIME...MOT...LOC 0424Z 307DEG 6KT 3434 9856

MBS
Special weather statement, Jul 16, 11:13 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1213 AM CDT THU JUL 17 2014

OKZ037-044-170600-
COTTON OK-TILLMAN OK-
1213 AM CDT THU JUL 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COTTON AND EAST
CENTRAL TILLMAN COUNTIES UNTIL 100 AM CDT...

AT 1212 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF GRANDFIELD...MOVING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
DEVOL AND COOKIETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3428 9873 3441 9859 3430 9835 3417 9859
TIME...MOT...LOC 0511Z 313DEG 4KT 3431 9860

MBS

The radar

The Altus AFB radar (KFDR), 35 km away, was scanning. The volume nearest the first event began at 07:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cotton

When
July 17, 1:10 AM CST to 4:10 AM CST
Where
Cotton County, 10.12 mi NW of Cookietown to 2.77 mi WNW of Cookietown
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.360, -98.590

Walters Fire Department responded to a high water rescue near Walters. Exact location unknown. Time of event corrected. Damage estimates unknown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537419.